Pulmonary Embolism and ‘the pill’

1 Nov 2016.

I started taking the pill last year, after trying most of the other forms of contraception (injection, implant, and the IUD -Intrauterine Device aka ‘the coil’) and having problems with all of them- weight gain, horrible cramps, heavy bleeding and mood swings.

I had been on the pill for about three months, when I was hospitalised with massive multiple pulmonary embolism – blood clots in my lungs. Apparently I may have some other factors that make me prone to clotting, but the pill triggered something that caused the clots. I was off work for about three months recovering, and during that time, two doctors I visited tried to convince me to go back on a different kind of contraceptive pill! Now I’m avoiding all artificial hormones, just using condoms as contraception, and my periods are a lot easier.

The whole reason I tried contraception methods such as the injection, implant and coil, is because I’m not good at remembering to take tablets every day, or when my last period was. Now that I’ve got a slightly higher risk of getting pregnant, tracking my periods is critical, so I know when to expect them.

I do a lot of mindfulness and yoga, to help with menstrual cycle-related symptoms and for my mental health in general. I swear by hot water bottles for cramps.

I also manage pain using a combination of a prescription painkillers, but this has pretty heavy side effects so I don’t like to use it often. 

-Anonymous, UK